Ask a doctor

Accutane Causing Blushing?

I am continually blushing while on Accutane. What can I do? I have been taking Accutane for nearly a year now, it's my second course of treatment.

The blushing seems to be getting worse. What can I do prevent this apart from stopping taking the drug. Even after I stopped my first course of medication the blushing continued afterwards. What are my options for now and if it still continues there after?

Doctor Answers (2)

You sure you do not have rosacea?

+1

Check with your dermatologist. You may have rosacea. I have seen rosacea flare from Accutane (although in many, it improves). Be sure you are using a gentle cleanser, and using a high (at least SPF30) daily.


New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

Evaluation Needed

+1

Accutane has been known to cause blushing which usually resolves after treatment. It is not known the exact reason for this although some authorities feel Accutane can cause a mild increase in vasculature, much like its cousin tretinoin. ( It is considered a good thing there, however.)

Accutane can cause increased redness to the skin due to its possible photosensitivity potential. The dryness which Accutane creates by diminishing the size and excretory quality of the sebaceous glands, makes the skin more susceptible to the elements. Thus, wind and cold weather can lead to redness when prior to Accutane the skin's natural oils would provide a protective sheet.

You might return to our dermatologist or family physician for an evaluation to ensure that you do not have Rosacea. Does your face have the tell-tale fine blood vessels (telangiectasias) of this condition?

One must also consider the carcinoid syndrome with continuous blushing especially if the blushing is accompanied by diarrhea, wheezing or dry skin. Carcinoid tumors can be benign or malignant and are derived from what termed enterochromaffin cells. These cells secrete a variety of agents such as serotonin and histamine. It is these agents that cause the flushing and blushing ascribe to this fascinating but sometimes deadly tumor.

You should use one of the over-the-counter products like Eucerin Redness Relief Clinique'sRedness Solutions or RevaleSkin. These will all help with the redness. IPL (intense pulsed light) would also be of much benefit.

Incidentally, a year on Accutane seems to me excessive.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.